In this post, I am talking about heavy-duty drugs. Chemotherapy drugs create a full range of side-effects, and you, as a caretaker, have to provide your ‘John Hancock’ for their administration. That sounds crass, well maybe it is, but honestly, that’s how it feels. Your child will die without these drugs, so why is the signature even needed? It seemed like a moot point. Now, stopping treatment for quality of life makes sense. We made a list of things we required for Brody. He must be able to see his friends or a friend twice a week and other things that keep a kid a kid. But this post isn’t about that, and it’s not really about chemotherapy, directly anyway.
So, if you want to know what side effects treatment can cause I will list a few that I know of: heart problems, infertility, forgetfulness (chemo-brain), PTSD, hearing loss, hair loss, nausea, stunted growth, burns, headaches, withdrawal, addiction, homelessness, and more. Wow, homelessness? Yes, treatment can cost up to 2 million dollars, so yes, without the proper insurance, it can cause families to live in poverty, but that’s for another entry. Another that might jump out is addiction. Well, like anything, people need remedies for side-effects to have a decent quality of life. And sadly, some of those medications are addictive. However, living without them is sheer torture.
I always knew my son was sick and blamed most of his behavioral problems on the sickness. I cannot believe I just used the word ‘sickness’ like it was the flu? Anyways, following infusions, he needed some opioids, one called Ativan, to curb so many of the effects. I was clueless about the addictive nature of it, but at the same time, there wasn’t any other choice, even if I wanted there to be. He had the smallest amount. I don’t know the concentration but maybe a drop or two. It’s been a while, so I know it was in the tiniest syringe, and we didn’t fill it to even a number. We were told to wean him off, and I just translated that in my caregiver’s spaghetti brain so he will need less over time. NO! It was because it was an addictive medication. It made his life better and the side-effects of chemotherapy bearable, so it was a necessary evil.
Why am I even talking about a three-year-old going through weekly withdrawals? Because again, you need to know this is happening. Also, this means long term addiction is possible. My son went to daycare when his counts were high. They were terrific, always keeping things clean, maintained, and an open line of communication with me. Although sometimes he was very, how do I put this, spitfire? Or I can say he was coming down from an addictive drug and also was dealing with the pain of chemotherapy. Parents should know this, and anyone interacting with a child that has cancer should know too.
Sadly, this never clicked with me until his teacher came to visit him in the hospital before we moved him to hospice. At this point, he was still very much alive and responsive, while on methadone. She said, “you’re so happy today. I never know which Brody I am going to get.” Mother’s instinct I wanted to tell her off, what the heck did that mean? But instead, I took a deep breath, took a look at him, and realized he was happy because he was on methadone. That’s the drug they give to heroin addicts to help wean them off and become clean. I was crying inside, something a lot of parents of ill children master, it all came to me. An epiphany, so to speak, how could I have been so blind? I was so focused on making him comfortable, giving him his best life, providing life experiences that most kids never have, and more. I was hardly perfect, but I tried to pack as much as I could for him during his good days. I look back and always think, I wish I could have done more. That aside knowing my son was struggling with withdrawal pushed me in a million directions, I was as mad as a hornet, so sad, and relieved that now I understood. I hope if you’ve read this far, it gives you some sense of awareness and understanding of what your child might be experiencing beyond chemotherapy, radiation, and or immunotherapy treatments.
To hear more from Rosaria, please visit her podcast at http://